July 24, 2011,
A.C. asks from Dayton, OH on October 26, 2006
Bad Cramping from IUD...is That Normal?
I have been using a Mirena IUD now since mid-May. At first my periods were regular and on time and now I spot just a little but my cramping is 10x worse than before, and my mood swings are worse too. Has anyone else expierenced this or have any advice?
A.K. answers from Cincinnati on October 26, 2006
I felt I needed to respond to your question b/c I have had experience w/ the Mirena IUD as well. I had it put in right after my daughter was born in early 2003. I also experienced severe cramping and close to depression-type feelings for almost the first year after insert. After that, I had no symptoms - I mean NONE! I did not have a period, or cramping, or mood swings or anything for about 3 years. Then just 2 months ago, fot the 1st time in 3 years, I had some severe cramping and bleeding. I went to the doctor and was told that the IUD had slipped and began to imbed itself into my uterine wall. It had stopped working and I had become pregnant without even knowing it. I had a miscarriage, and that's how I found out there was a problem. I wanted to explain this to you so you have at least one woman's first-hand balanced experience. It was perfect for over 2 years - in between the year of cramping & depression and the later miscarriage. It effects every woman differently with regards to symptoms evidently because my sister-in-law has not had any problems in the past year and a half she has had it, but does still have regular periods, with all the accompanying side effects. I wish you good luck & hope it works for you.
1 mom found this helpful
L.B. answers from Cleveland on October 27, 2006
A. I had a very similar experience with my Mirena and ended up taking it out as I felt so bad most of the time.
Moms recommend the following deals from Mamapedia:
E.C. answers from Columbus on October 29, 2006
Hi A.. I use the Mirena IUD as well, since June 2005, and had terrible cramping for almost the first 6-8 months. I talked to my OB/GYN about it and he indicated that a small percentage of women can have cramping as a negative side effect. I also bled vey heavily for 9 solid weeks, from the day it was first inserted. Now though, my periods stopped completely and I haven't had one since February. I still experience cramping on and off, but the severity of it has lessened since those first 6-8 months. My doctor recently told me to be alert if I feel heavy cramping at this point, b/c it could be my body trying to expel the IUD. So far, so good though. My mood swings are not too bad; at least mine are better than they were when I was on the pill. All in all, the IUD has been my best contraceptive bet, so I can be assured that I won't have an unwanted pregnancy, and can still be in a good mood for my two (usually) sweet little boys :-) Of course, you should always check with your doctor if you have any change in symptoms or experience anything unusual. There's also the possibility of getting PID (Pelvic Inflammatory Disease) with an IUD in place, and severe cramping is a sign of this, so please check in with your OB/GYN to be safe. Good luck, and please let me know how you're doing!
S.S. answers from Portland on July 24, 2011
I had my IUD place 9 months ago. Placement wasn't painful at all for me and I left the clinic feeling great. Within two hours I started having excruciating cramps, which they warned me I could experience cramping and to take a pain reliever. Friends that had the Mirena IUD warned me prior that sometimes they heard of people without kids experiencing cramps, but they didn't because they had at least one. I had horrible cramps on and off for a few weeks, and my periods got heavier during that time as well. I was taking a pain reliever pretty much every day to get through it, but it was tolerable most the time like that. I figured I would just deal with it because never having kids, my uterus was probably just freaking out because the sudden foreign object. There were the occasional unbearable cramps that left me in tears (the "contraction" kind that I can only mentally compare to someone going into labor since I have never had kids... they were THAT bad. Lamaze breathing helped, but I suggest not doing it in public if your not pregnant haha). I was also warned to check the strings daily, to make sure it hadn't moved because it could expel, i.e. the cramps. I had a 6 week checkup for placement and it was fine, I voiced my concern about the cramps continuing and my doctor said after about 3 months they should be better and she suggested sticking it out and to come back if I couldn't. They had gotten less frequent, so I decided I would. Sure enough, after a couple months my periods became much lighter but to this day I still have occasional cramping. My periods are pretty much none existant the last couple months, other than some spotting and occasional clots (yes, which I swear makes the cramping worse). The cramping definitely isn't as bad and usually comes and goes quickly... the pattern of it at this point is a few days before my period (or the almost non-existant one I have) I start to get light cramps. Then in the next few days they come a little more frequently, and I start to spot (or just get more mucusy substance-sorry for the details, just trying to help). After a couple days of that it goes away and most the month is perfectly fine. I have dealt with the cramping at this point because the other side effects of being on the IUD are much less for me and it is SOOO nice not having to worry about a bcp every day. I was on the progestrone-only pill (mini-pill) prior to having the IUD placed and it was great, but I wanted to try something a little more long term while I finish college and since children aren't in my immediate future. Although I LOVED the mini-pill, I always felt like it made it hard to lose weight. In the first 3 months of stopping the pill and changing to the IUD, I lost 20 pounds I had been trying to lose for 2 years. I don't break out or have crazy mood-swings and it really has little side effects for me. On the plus side, I have noticed my sex drive has increased with the Mirena IUD (seriously!!). So, I say- stick it out if it's not causing harm to your body and eventually it will pay off! (this is coming from someone who is currently having cramps- blah!) Good luck!!☺
S. answers from Cleveland on October 26, 2006
I have been using the Mirena IUD for about 3 years now and I am very happy with it. My period is non existant to light spotting and I have no cramps. I also feel like my moods have been "leveled out" since using the IUD. For me it has been a great experience so far. I would check with your doctor - could it be something other than the IUD?
Good luck - I hope things smooth out for you.
S.B. answers from Cleveland on October 26, 2006
I would talk to your doctor right away. My boss had an IUD and everything was normal for a couple of months. Then she started getting really bad cramps that lasted for weeks. She ended up finding out she had a uterine infection from the IUD. She had to have it removed and was told her body does not agree with the IUD and can never use one again.
S.H. answers from Columbus on October 27, 2006
I have had mirena for four years now, during the first year I had some cramping, and was told that that was normal. but this past year I had some bad cramping, and went to the OB, I was told that I had a bacterial infection, and put on antibiotics. you may want to go and just get checked, out, but if the cramping isn't really bad, it may just be normal.